Kansas, 2022

Hail in Kansas, June 3, 2022

June 3, 2022 · NWS GLD · 1 event in 1 county or zone

On June 3rd, thunderstorms developed along the Front Range of the Rocky Mountains during the late afternoon hours and moved eastward across northwestern Kansas going into the evening hours. These thunderstorms produced hail up to a nickel in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On June 3rd, thunderstorms developed along the Front Range of the Rocky Mountains during the late afternoon hours and moved eastward across northwestern Kansas going into the evening hours. These thunderstorms produced hail up to a nickel in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 3:59 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 3, 3:59 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
459 PM MDT Fri Jun 3 2022

.UPDATE...
Issued at 423 PM MDT Fri Jun 3 2022

Severe Thunderstorm Watch #305 is in effect until 10pm MDT/11pm
CDT for the following counties in Kansas: Cheyenne, Sherman, Wallace,
Greeley, Logan and Wichita. The primary hazards will be wind gusts
to 60 mph and hail to the size of quarters.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 254 PM MDT Fri Jun 3 2022

Across the Tri State area this afternoon, skies are a partly to
mostly sunny mix, as a veil of low and mid clouds still persists
from this morning but has spread a bit further eastward. Despite the
cloud cover, temperatures across the region are mainly in the 70s,
with a few locales around 80F. These warm temperatures are aided by
a strong southerly gradient, with gusts up to 30 to 35 mph at times.

The main weather concerns in the short term period will focus on the
potential for severe wx later this afternoon on into the mid evening
hours. Strong to severe storms are also possible this weekend as
well for pretty much the same timeframes.

The latest RAP40 500mb analysis along with mid level water vapor is
currently showing a ridge over the central Rockies. Beneath this, a
700 mb trough is moving east across the Rockies. From the surface to
850mb, low pressure is dominant, allowing for the strong southerly
gradient over the cwa with high pressure east. This moist airmass,
despite the cloud cover, is allowing for dewpts to reach into the
upper 40s to mid 50s but is most evident along/west of Kansas
Highway 25. PW values are around an inch as a result, SBCape ranging
from 1000j/kg east to around 2500j/kg in northeast Colorado.

Activity is already starting to pop up in central Colorado along the
850/surface trough axis, and will begin to trudge slowly eastward
into the cwa around 00z Saturday. With best instability west, SPC
has continued risk areas from this morning with basically a Slight
Risk in Colorado, tapering to a Marginal Risk east to Highway 25.
Damaging wind/large hail are the main threats at this time. Looking
for activity to persist into the evening hours before tapering from
west to east as the system moves off the Rockies. The only other
issue to begin to monitor will be the locally heavy rainfall
potential.

Going into Saturday, models carry an upper ridge behind the system
moving into the Plains region. The surface front does stall over
central/western KS/NE, putting the focus for another round of storms
for the afternoon and evening hours. The upper ridge building into
the area will allow for a warmer day compared to today. Drier air
behind the front will keep precip potential east of the Colorado
border, with dewpts again mainly in the 50s. The moist airmass will
allow storms to form with the potential for strong to severe cells.
SPC has areas east of Highway 27 under a Marginal Risk as a result.
This round of storms will again taper during the evening hrs.

On Sunday, models have another surface trough setting up along
eastern Colorado, with a low forming on the southern end that shifts
into the TX/OK panhandles by the evening hrs. A 500 mb trough does
move off the Rockies between 18z-00z, triggering more storms. Ample
qpf is present and with more of a southeasterly flow from sfc to 850
mb, an upslope component and dewpts higher in the mid 50s to lower
60s storms could be strong to severe. SPC has a Marginal Risk at
this time covering most areas to the Colorado border. Any
precipitation will taper from west to east before tapering off.

For temps, highs for the upcoming weekend will have 80s for both
days. Saturday will be the warmest as clouds/precip on Sunday could
inhibit some areas. Lows tonight on into this weekend will range in
the 50s, but could be impacted by clouds/precip, especially on
Sunday.

.LONG TERM...(Monday through Friday)
Issued at 310 PM MDT Fri Jun 3 2022

An active and wet long term period continues.

The upper level pattern continues to have a mainly zonal or upper
level northwest flow across the region through the extended
period. Several upper level disturbances move through the extended
period. This will allow several periods of precipitation across
the region. An upper level trough moves through late Tuesday into
next Wednesday.

At the surface on Monday a surface low pressure is across
southeast MT with a stationary boundary across se MT southeast to
eastern WY/eastern CO. On Monday a surface cold front is across
MI southwest to central MO and southwest to southern Kansas. By
Tuesday the cold front is currently projected to be across the OH
valley southwest to southern Oklahoma and into TX panhandle region.
A surface low pressure is projected to be across southwest
Nebraska with a stationary boundary across southwest Nebraska and
into eastern CO/western KS. By Wednesday surface High pressure
was building into the Mountain West and into the Central Plains by
Thursday. By Friday another surface low is projected to develop
across eastern CO/western KS region with a warm front across south
central KS.

Afternoon High Temperatures are currently projected to be in the
80s on Monday. By Tuesday and Wednesday afternoon high
temperatures decrease to mainly in the 70s. By Thursday and Friday
they warm back up in the upper 70s to middle 80s. Overnight lower
temperatures will range from the upper 40s to upper 50s.

Concerned about the extended forecast with precipitation amounts
as we could quickly go from drier conditions to worried about
some flooding potential over the next week. Currently the Tri-
State Region just misses the excessive rainfall forecast by
Weather Prediction Center that ends Monday morning. Expecting
several periods of showers and storms in the extended. In addition
to the rainfall concerns also concerned about severe weather
potential during the extended.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 459 PM MDT Fri Jun 3 2022

For KGLD, mainly VFR conditions through the forecast period.
There will be VCTS from 01z-06z Saturday that may reduce
conditions, but no storms currently at time of forecast. Winds,
south-southwest 10-20kts through 19z Saturday, then southeast
around 10kts. By 20z, becoming east.

For KMCK, mainly VFR conditions through the forecast period.
There will be VCTS from 01z-09z Saturday that may reduce
conditions, but no storms currently at time of forecast. Winds,
south-southeast around 15-25kts through 08z Saturday, then 10kts.
By 20z, east-southeast around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...EH
AVIATION...JN
Hazardous weather outlook, Jun 3, 3:23 PM MST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
423 PM MDT Fri Jun 3 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042230-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
423 PM MDT Fri Jun 3 2022 /523 PM CDT Fri Jun 3 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Severe Thunderstorm Watch #305 is in effect until 10pm MDT/11pm CDT
for the following counties in Kansas: Cheyenne, Sherman, Wallace,
Greeley, Logan and Wichita. The primary hazards will be wind gusts
to 60 mph and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a Marginal Risk of severe thunderstorms along and east of a
line from Abarr, Colorado to Tribune, Kansas. Strong to potentially
severe thunderstorms are anticipated to move into the risk area from
4 PM MDT (5 PM CDT) through 11 PM MDT (midnight CDT). The primary
hazards appear to be wind gusts to 60 mph and hail to the size of
quarters.

There is a Marginal Risk of severe thunderstorms along and east of a
line from Wray to Arapahoe, Colorado to Tribune, Kansas Sunday
afternoon and evening. The primary hazards appear to be wind gusts
to 60 mph and hail to the size of quarters.

Daily chances for showers and thunderstorms exists Monday through
Thursday. The threat for heavy rainfall exists Monday afternoon and
night then again on Tuesday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required may be required. Any wind or hail
reports would be greatly appreciated. Please do so safely.

In the hours before

Local storm report, Jun 3, 4:41 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             BETHUNE                 39.30N 102.42W
06/03/2022  E0.88 INCH       KIT CARSON         CO   TRAINED SPOTTER

            SPOTTER REPORTED MIX OF HAIL UP TO NICKEL IN
            SIZE WITH HEAVY RAINFALL.

&&

KAK
Local storm report, Jun 3, 4:55 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             6 NNE BETHUNE           39.39N 102.37W
06/03/2022  M1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

            SPOTTER REPORTED HAIL BEGINNING WITH PEA,
            INCREASING TO A FEW QUARTERS IN SIZE. HAIL
            IS NOW BACK DOWN TO PEA WITH HEAVY RAIN
            FALLING.

&&

KAK
Local storm report, Jun 3, 4:59 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             BETHUNE                 39.30N 102.43W
06/03/2022  M0.75 INCH       KIT CARSON         CO   PUBLIC

            SOCIAL MEDIA REPORT WITH PICTURE OF HAIL UP
            TO PENNY IN SIZE.

&&

KAK
Local storm report, Jun 3, 5:35 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     7 S CHEYENNE WELLS      38.72N 102.33W
06/03/2022  E70 MPH          CHEYENNE           CO   LAW ENFORCEMENT

            DISPATCH RELAYED A REPORT OF NEAR ZERO
            VISIBILITY IN RAIN WITH ESTIMATED 60 TO 70
            MPH WIND GUSTS.

&&

KAK
Local storm report, Jun 3, 5:39 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     6 WSW VERNON            39.90N 102.39W
06/03/2022  M60 MPH          YUMA               CO   TRAINED SPOTTER

            REPORTED 60 MPH GUST ON PERSONAL STATION.

&&

KAK
Local storm report, Jun 3, 5:40 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             6 WSW VERNON            39.90N 102.39W
06/03/2022  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

            REPORTED HAIL GROWING FROM PEA TO QUARTER
            SIZED. STILL FALLING AS OF THE CALL.

&&

KAK

The radar

The Goodland radar (KGLD), 25 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sherman

When
June 3, 5:43 PM MST
Where
Sherman County, 8.99 mi NNE of Kanorado Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.510, -101.930

Report received of hail ranging from peas to nickels in size at location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037833.